Arizona, 2006

Dust Storm in Arizona, June 29, 2006

June 29, 2006 · NWS PSR · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 29, 4:35 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 29, 4:35 PM MST, 25 minutes before
AZZ020>028-CAZ030>033-300600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST THU JUN 29 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS REGION
WILL BECOME STRONGER OVER ARIZONA THROUGH THE WEEKEND...WITH WARMER
AFTERNOON TEMPERATURES.  THUNDERSTORMS...SOME WITH STRONG GUSTY
WINDS AND DENSE BLOWING DUST...WILL BE POSSIBLE OVER WEST-CENTRAL
AND SOUTH-CENTRAL ARIZONA THIS EVENING. THE CHANCE FOR STORMS WILL
DECREASE FOR FRIDAY...AND BE RESTRICTED MAINLY TO THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA OVER THE WEEKEND AS THE HIGH PRESSURE
CENTER DRIFTS SOUTH OVER ARIZONA. AN UPSWING IN LATE AFTERNOON AND
EVENING THUNDERSTORMS IS EXPECTED INDEPENDENCE DAY THROUGH THURSDAY
AS THE UPPER HIGH MOVES NORTH AND A WEATHER DISTURBANCE MOVES WEST
ACROSS NORTHWEST MEXICO. DAYTIME HIGHS OVER THE LOWER DESERT WILL BE
AT OR ABOVE 110 AT MOST LOCATIONS THIS WEEKEND...THEN LOWER TO NEAR
OR JUST ABOVE AVERAGE LEVELS BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
AS WE SUSPECTED...TODAY HAS TURNED OUT TO BE MUCH MORE CONVECTIVELY
ACTIVE THAN WAS THE CASE YESTERDAY. VIGOROUS STORMS HAVE FIRED
OVER PORTIONS OF YAVAPAI AND GILA COUNTY THIS AFTERNOON...AND THE
POTENTIAL FOR STRONG TO DAMAGING WIND GUSTS...AS WELL AS DENSE
BLOWING DUST...HAS INCREASED SUFFICIENTLY TO SUPPORT ISSUANCE OF A
SEVERE THUNDERSTORM WATCH BY SPC...VALID FOR PORTIONS OF
WEST-CENTRAL AND SOUTH-CENTRAL AZ (LA PAZ...MARICOPA...AND NORTHERN
PINAL COUNTIES) UNTIL 9 PM MST.

MODELS CONTINUE TO FORECAST A SLOW DRYING TREND FRIDAY INTO SATURDAY
AS UPPER HIGH SINKS A BIT FURTHER SOUTH...AND THAT MAY OCCUR.
DAYTIME HIGHS SHOULD CREEP UP A DEGREE OR SO EACH DAY AT MOST
LOCATIONS...THOUGH MAX TEMPS FRIDAY OVER S-CNTRL AZ MAY NOT BE ANY
WARMER THAN WHAT OCCURRED TODAY IF SIGNIFICANT OUTFLOW AND A FEW
STORMS AFFECT THE AREA THIS EVENING. EXPECT DAYTIME HIGHS OF 110
OVER THE PHOENIX AREA THIS WEEKEND...AND BETWEEN 110 AND 115 OVER
FAR SOUTHEAST CALIFORNIA AND SOUTHWEST AZ FRIDAY THRU SUNDAY.
STEERING FLOW REMAINS FROM THE EAST...SO EXPECT A DAILY CHANCE FOR
HIGHER ELEVATION STORMS...WITH A SLIGHT CHANCE FOR AN EVENING STORM
OVER THE LOWER DESERT...FRIDAY THROUGH SUNDAY. AT THIS TIME...IT
APPEARS THAT STORMS AND DUST SHOULD OCCUR SOUTH AND EAST OF THE
GREATER PHOENIX AREA THIS WEEKEND.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
SW-NE ORIENTED AXIS OF MID-TROPOSPHERIC HIGH PRESSURE IS FORECAST TO
BE SITUATED JUST NORTHWEST OF OUR CWA MONDAY INTO INDEPENDENCE DAY
MORNING. THIS ORIENTATION WOULD RESULT IN NORTH OR NORTHEAST
STEERING FLOW MONDAY EVENING OVER SOUTH-CENTRAL AZ...AND ALLOW SOME
STORMS TO DRIFT SOUTH MAINLY OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AZ. AFTER THAT...AN UPSWING IN CONVECTIVE ACTIVITY IS
FORECAST AS THE GFS FORECASTS THE HIGH CENTER TO CONSOLIDATE AND
MOVE NORTH...BE OVER UTAH BY WEDNESDAY...AND OVER WYOMING BY
THURSDAY. MEANWHILE...GFS AND ECMWF FORECAST INVERTED TROF TO MOVE
WEST ACROSS NORTHWEST MEXICO.  COMBINATION OF NORTHWARD MOVEMENT OF
HIGH AND PASSAGE OF INVERTED TROF JUST TO OUR SOUTH SHOULD RESULT IN
A DECENT MOISTURE INCREASE OVER OUR CWA...WITH STEERING FLOW VEERING
FROM NELY ON INDEPENDENCE DAY EVENING...TO EASTERLY ON WEDNESDAY...
AND SOUTHEASTERLY ON THURSDAY. HAVE RAISED POPS A BIT DURING THIS
PERIOD. MAX TEMPS FORECAST TO LOWER BACK TO NEAR CLIMO OVER SOUTH
CENTRAL AZ BY THE MIDDLE OF NEXT WEEK AS HIGH MOVES NORTH AND
MOISTURE INCREASES.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH FOR AZZONES 20-21-22-23-27-28 UNTIL
04Z.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DG
Hazardous weather outlook, Jun 29, 10:58 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1058 AM MST THU JUN 29 2006

AZZ022-023-027-028-301800-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1058 AM MST THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE HIGHER
TERRAIN BY MID-AFTERNOON...AND OVER THE LOWER DESERT THIS EVENING.
STRONG GUSTY WINDS...WITH SOME SEVERE GUSTS POSSIBLE...AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS. AREAS OF DENSE BLOWING
DUST CAN BE EXPECTED OVER THE LOWER DESERT THIS EVENING. BRIEF BUT
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY OVER THE HIGHER
TERRAIN...AND NORMALLY DRY WASHES MAY RUN. STORM MOVEMENT WILL MOVE
SLOWLY TOWARD THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND ESPECIALLY
EVENING THUNDERSTORMS DURING THE PERIOD. STRONG GUSTY WINDS...WITH
SOME SEVERE GUSTS...DENSE BLOWING DUST OVER THE LOWER DESERT...AND
CLOUD TO GROUND LIGHTNING ARE THE PRIMARY HAZARDS. BRIEF HEAVY RAIN
AND SOME LOCALIZED STREET OR WASH FLOODING WILL BE
POSSIBLE...ESPECIALLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-301800-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1058 AM PDT THU JUN 29 2006 /1058 AM MST THU JUN 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FROM MID-AFTERNOON
THROUGH THE EVENING...ESPECIALLY OVER HIGHER TERRAIN LOCATIONS. STRONG
GUSTY WINDS...DENSE BLOWING SAND OR DUST...AND CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY HAZARDS. VERY SLOW STORM MOVEMENT WILL
INCREASE THE CHANCE FOR BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF LATE AFTERNOON AND ESPECIALLY EVENING THUNDERSTORMS
WILL EXIST THROUGH AT LEAST SATURDAY. STRONG GUSTY WINDS...DENSE
BLOWING SAND OR DUST...AND CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS. BRIEF HEAVY RAIN AND SOME LOCALIZED STREET OR WASH
FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-301800-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1058 AM MST THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. STRONG GUSTY WINDS...CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAIN...WITH POSSIBLE FLOODING OF NORMALLY
DRY WASHES AND LOW SPOTS IN ROADWAYS...ARE HAZARDS POSED BY THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL EXIST
THROUGHOUT THIS ENTIRE PERIOD. STRONG GUSTY WINDS...CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAIN WITH STREET OR WASH FLOODING WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-301800-
JOSHUA TREE NATIONAL PARK-
1058 AM PDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS POSED BY THESE STORMS. BRIEF HEAVY RAIN WILL ALSO BE
POSSIBLE DUE TO VERY SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
EXIST THROUGH SATURDAY. STRONG GUSTY WINDS...WITH SOME SEVERE GUSTS
POSSIBLE...AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.
BRIEF HEAVY RAIN AND SOME LOCALIZED FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DG

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Nw Pinal

When
June 29, 5:00 PM MST to 5:45 PM MST
Where
Nw Pinal forecast zone
Reported by
LAW ENFORCEMENT

Near zero visibility due to dense blowing dust between Florence and Coolidge.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518700.